Drug Allergy Symptoms

Written by the Healthline Editorial Team | Published on August 27, 2014
Medically Reviewed by Kenneth R. Hirsch, MD on August 27, 2014

Drug Allergy Symptoms

The term drug allergy refers to a group of symptoms caused by allergic reaction to a drug. Many drugs have side effects such as stomach upset or headache; however, these symptoms do not indicate an allergic reaction. As with other allergies, the symptoms may cause only mild discomfort, or they may be severe and even life threatening.

Common Symptoms of Drug Allergy

During an allergic reaction, you may have one or more of the following symptoms:

  • skin rash
  • hives
  • itching of skin or eyes
  • fever
  • facial swelling
  • joint aches or swelling
  • tender lymph nodes
  • shortness of breath

Symptoms of Severe Drug Allergy

Anaphylaxis is a life-threatening allergic reaction. Anaphylaxis symptoms include:

  • tightening of the throat that causes breathing difficulty
  • extremely low blood pressure
  • weak, rapid pulse
  • swelling of the lips, mouth, or eyelids
  • abdominal pain
  • nausea, vomiting, or diarrhea
  • dizziness or lightheadedness
  • confusion
  • palpitations (sensation of rapid or fluttering heartbeat)

When Do Symptoms Occur?

In many cases, a drug allergy will not be apparent the first time you use a particular drug. In fact, you may use a drug several times without any reaction. However, when an allergy develops, the symptoms will usually appear soon after you take the drug. Anaphylaxis symptoms usually begin within moments of taking the drug.

When to Call Your Doctor

You should contact your doctor any time you experience an unexpected symptom from a drug. If you experience mild allergic symptoms, you can usually treat them by stopping the drug; however you should still consult with your doctor to rule out other possible causes for your symptoms. If you are able to see your doctor while you are experiencing the reaction, it may help your doctor confirm the cause of your symptoms and also determine the best course of treatment, or to find a substitute drug.

When to Seek Emergency Care

If you experience any severe symptoms from a drug, you should seek emergency medical care immediately. Anaphylaxis is a life-threatening condition. Symptoms of a serious reaction include:

  • swelling or tightening of the throat
  • rapid pulse
  • dizziness
  • lightheadedness
  • loss of consciousness
Was this article helpful? Yes No

Send us your feedback

Thank you.

Your message has been sent.

We're sorry, an error occurred.

We are unable to collect your feedback at this time. However, your feedback is important to us. Please try again later.


Show Sources

Read This Next

Is Kava the Cure for Anxiety?
Is Kava the Cure for Anxiety?
7 Creepy But (Mostly) Harmless Food and Drug Reactions
7 Creepy But (Mostly) Harmless Food and Drug Reactions
Adderall and Weight Loss: What You Need to Know
Adderall and Weight Loss: What You Need to Know
Dong Quai: An Ancient Mystery
Dong Quai: An Ancient Mystery
The Calming Effects of Passionflower
The Calming Effects of Passionflower
Advertisement
Advertisement

Want information? Want to take action?
We want to help.

Take steps toward a healthier life, through the power of information. Sign up for Healthline's allergies newsletter and you'll receive:
  • the latest news updates in research and
    treatment options
  • tips on how to manage your food, seasonal,
    bug, or drug allergy symptoms
  • recipes for delicious allergen-free snacks,
    meals, and desserts


Thanks very much! You’ll receive a confirmation email soon!

Advertisement